Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Imprimitive Gaussian sums and theta functions over a number field

Author: Jacob Nemchenok
Journal: Trans. Amer. Math. Soc. 338 (1993), 465-478
MSC: Primary 11L05; Secondary 11F11, 11F12
MathSciNet review: 1041052
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We obtain a reduction formula for an imprimitive Gaussian sum with a numerical character in an algebraic number field, i.e. a formula that expresses that sum as a product of several elementary factors times a primitive, proper, normed Gaussian sum (formulae (16) and (19)). We also introduce Gaussian sums with Hecke characters and derive a similar reduction formula for them. The derivation is based on an inversion formula for a multivariable theta function associated with the number field, twisted with the numerical character.

References [Enhancements On Off] (What's this?)

  • [1] H. Hasse, Vorlezungen über Zahlentheorie, zweite auf., Springer-Verlag, Berlin, 1964.
  • [2] -, Allgemeine Theorie der Gaussche Summen in algebraischen Zahlkörpern, Mathematische Abhandlungen, Vol. 3, De Gruyter, Berlin and New York, 1975, pp. 15-39.
  • [3] E. Hecke, Eine neue Art von Zetafunktionen und ihre Beziehungen zur Verteilung der Primzahlen, Math. Z. 6 (1920), no. 1-2, 11–51 (German). MR 1544392,
  • [4] -, Vorlezungen über die Theorie der algebraischen Zahlen, Akademische Verlag, 1923; English transl., Lectures on the theory of algebraic numbers, Springer-Verlag, 1981.
  • [5] Henri Joris, On the evaluation of Gaussian sums for non-primitive Dirichlet characters, Enseignement Math. (2) 23 (1977), no. 1–2, 13–18. MR 0441888
  • [6] Erich Lamprecht, Allgemeine Theorie der Gaussschen Summen in endlichen kommutativen Ringen, Math. Nachr. 9 (1953), 149–196 (German). MR 0054578,
  • [7] David Mumford, Tata lectures on theta. I, Progress in Mathematics, vol. 28, Birkhäuser Boston, Inc., Boston, MA, 1983. With the assistance of C. Musili, M. Nori, E. Previato and M. Stillman. MR 688651
  • [8] Władysław Narkiewicz, Elementary and analytic theory of algebraic numbers, PWN—Polish Scientific Publishers, Warsaw, 1974. Monografie Matematyczne, Tom 57. MR 0347767
  • [9] R. Odoni, On Gauss sums (𝑚𝑜𝑑𝑝ⁿ), 𝑛≥2, Bull. London Math. Soc. 5 (1973), 325–327. MR 0327678,
  • [10] H. M. Stark, Modular forms and related objects, Number theory (Montreal, Que., 1985) CMS Conf. Proc., vol. 7, Amer. Math. Soc., Providence, RI, 1987, pp. 421–455. MR 894333

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11L05, 11F11, 11F12

Retrieve articles in all journals with MSC: 11L05, 11F11, 11F12

Additional Information

Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society